×

zbMATH — the first resource for mathematics

Harmonic maps with defects. (English) Zbl 0608.58016
The authors study the problem of minimizing energy in certain classes C of maps \(v: {\mathbb{R}}^ 3\supset \Omega \to S^ 2\) defined on some 3- dimensional region \(\Omega\) taking values in the two-sphere \(S^ 2\). In the first case C consists of all functions v which are continuous except for a finite number of points \(x_ 1,...,x_{\ell}\) in \(\Omega\) with prescribed degree \(\deg (v,x_ i)=d_ i\) and finite energy \(E(v):=\int_{\Omega}| Dv|^ 2 dx\). Then it is shown that \[ (1)\quad \inf_{v\in C}E(v)=8\pi L, \] where L is a geometric quantity depending on \(\Omega\), the distances between the points \(x_ i\) and on the degrees \(d_ i\). The upper bound follows by constructing an almost minimizer, the proof of the lower bound is more involved and based on the analysis of the so-called D-field associated to \(v\in C\). Moreover, equation (1) is extended to the case that the point singularities \(x_ i\) are replaced by ”singular holes” (i.e. disjoint compact subsets of \(\Omega)\). The second part of the paper deals with the Dirichlet problem for maps \(v: {\mathbb{R}}^ 3\supset \Omega \to S^ 2\) with prescribed boundary function \(g: \partial \Omega \to S^ 2\). By a result of R. Schoen and K. Uhlenbeck [J. Differ. Geom. 17, 307-335, correction ibid. 19, 329 (1982; Zbl 0521.58021); 18, 253-268 (1983; Zbl 0547.58020)] a minimizer u is smooth except for a finite number of singular points \(x_ 1,...,x_ k\). It is shown that \(\deg (u,x_ i)=\pm 1\) and that (near \(x_ i)\) u behaves like \(R(x+x_ i)/| x-x_ i|\) for a rotation R. This result is a consequence of another theorem saying that in case \(\Omega =B^ 3\) the homogeneous extension g(x/\(| x|)\) is E minimizing for boundary values g iff g is constant or a rotation. In a final chapter the authors replace \({\mathbb{R}}^ 3\), \(S^ 2\), \(\int | Dv|^ 2\) by \({\mathbb{R}}^ n\), \(S^{n-1}\) and \(\int | Dv|^{n-1}\) for some \(n\geq 3\) and prove analogous theorems.
Reviewer: M.Fuchs

MSC:
58E20 Harmonic maps, etc.
49Q99 Manifolds and measure-geometric topics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Adams, R.A.: Sobolev spaces. New York: Academic Press 1975 · Zbl 0314.46030
[2] Birkhoff, G.: Tres observaciones sobre el algebra lineal. Univ. Nac. Tucuman Revista A.5, 147-151 (1946); Math. Rev.8, 561 (1947) · Zbl 0060.07906
[3] Brezis, H.: Analyse fonctionnelle. Paris: Masson 1983
[4] Brezis, H., Coron, J.-M.: Large solutions for harmonic maps in two dimensions. Commun. Math. Phys.92, 203-215 (1983) · Zbl 0532.58006 · doi:10.1007/BF01210846
[5] Brezis, H., Coron, J.-M., Lieb, E.H.: Estimations d’énergie pour des applications de ?3 à valeurs dansS 2. C.R. Acad. Sci. Paris303, 207-210 (1986)
[6] Brinkman, W.F., Cladis, P.E.: Defects in liquid crystals. Phys. Today, May 1982, pp. 48-54
[7] Chandrasekhar, S.: Liquid crystals. Cambridge: Cambridge University Press 1977
[8] Cohen, R., Hardt, R., Kinderlehrer, D., Lin, S.-Y., Luskin, M.: Minimum energy configurations for liquid crystals: Computational results, to appear in ref. [14]
[9] De Gennes, P.G.: The physics of liquid crystals. Oxford: Clarendon Press 1974 · Zbl 0295.76005
[10] Dudley, R.M.: Probabilities and metrics. Aarhus Universitet, Matematisk Institut Lecture Notes Series no 45 (1976) · Zbl 0355.60004
[11] Dunford, N., Schwartz, J.T.: Linear operators, Vol. I. New York: Interscience 1964 · Zbl 0128.34803
[12] Ekeland, I., Temam, R.: Analyse convexe et problèmes variationnels. Paris: Dunod, Gauthier-Villars 1974 · Zbl 0281.49001
[13] Ericksen, J.L.: Equilibrium theory of liquid crystals. In: Advances in liquid crystals, Vol. 2. Brown, G.H. (ed.). New York: Academic Press 1976, pp. 233-299
[14] Ericksen, J.L., Kinderlehrer, D. (ed.): Proceedings I.M.A. workshop on the theory and applications of liquid crystals (to appear)
[15] Fernique, X.: Sur le théorème de Kantorovitch-Rubinstein dans les espaces polonais. In: Sem. Probabilités XV. Lecture Notes in Mathematics, No. 850, Azema-Yor (ed.). Berlin, Heidelberg, New York: Springer 1981 · Zbl 0461.60016
[16] Hamidoune, Y.O., Las Vergnas, M.: Local edge-connectivity in regular bipartite graphs (to appear) · Zbl 0662.05042
[17] Hardt, R., Kinderlehrer, D.: Mathematical questions of liquid crystal theory. To appear in ref. [14] · Zbl 0704.76005
[18] Hardt, R., Kinderlehrer, D., Lin, F.H.: Existence and partial regularity of static liquid crystal configurations. Commun. Math. Phys.105, 541-570 (1986) · Zbl 0611.35077 · doi:10.1007/BF01238933
[19] Hardt, R., Kinderlehrer, D., Lin, F.H.: In preparation
[20] Kantorovich, L.V.: On the transfer of masses. Dokl. Akad. Nauk SSSR37, 227-229 (1942)
[21] Kléman, M.: Points, lignes, parois, Vol. I and II. Orsay: Les editions de physique 1977
[22] Lemaire, L.: Applications harmoniques de surfaces Riemanniennes. J. Differ. Geom.13, 51-78 (1978) · Zbl 0388.58003
[23] Lions, P.L.: The concentration-compactness principle in the calculus of variations. The limit case. Riv. Mat. Iberoamericana1, 45-121 and 145-201 (1985) · Zbl 0704.49006
[24] Lloyd, N.G.: Degree theory. Cambridge: Cambridge University Press 1978 · Zbl 0367.47001
[25] Meyers, N., Serrin, J.:H=W. Proc. Nat. Acad. Sci. USA51, 1055-1056 (1964) · Zbl 0123.30501 · doi:10.1073/pnas.51.6.1055
[26] Minc, H.: Permanents, Encyclopedia of Math. and Appl., Vol. 6. Reading, MA: Addison-Wesley 1978
[27] Nirenberg, L.: Topics in nonlinear functional analysis. New York: New York University Lecture Notes 1974 · Zbl 0286.47037
[28] Parisi, G.: Quark imprisonment and vacuum repulsion. Phys. Rev. D11, 970-971 (1975) · doi:10.1103/PhysRevD.11.970
[29] Rachev, S.T.: The Monge-Kantorovich mass transference problem and its stochastic applications. Theory Probab. Appl.29, 647-676 (1985) · Zbl 0581.60010 · doi:10.1137/1129093
[30] Rockafellar, R.T.: Extension of Fenchel’s duality theorem for convex functions. Duke Math. J.33, 81-90 (1966) · Zbl 0138.09301 · doi:10.1215/S0012-7094-66-03312-6
[31] Schoen, R., Uhlenbeck, K.: A regularity theory for harmonic maps. J. Differ. Geom.17, 307-335 (1982) · Zbl 0521.58021
[32] Schoen, R., Uhlenbeck, K.: Boundary regularity and the Dirichlet problem for harmonic maps. J. Differ. Geom.18, 253-268 (1983) · Zbl 0547.58020
[33] Simon, L.: Asymptotics for a class of non-linear evolution equations, with applications to geometric problems. Ann. Math.118, 525-571 (1983) · Zbl 0549.35071 · doi:10.2307/2006981
[34] Spanier, E.H.: Algebraic topology. New York: McGraw-Hill 1966 · Zbl 0145.43303
[35] Springer, G.: Introduction to Riemann surfaces. Reading, MA: Addison-Wesley 1957 · Zbl 0078.06602
[36] Strang, G.:L 1 andL ? approximation of vector fields in the plane. In: Lecture Notes in Num. Appl. Anal.5, 273-288 (1982)
[37] Whitney, H.: Geometric integration theory. Princeton, NJ: Princeton University Press 1957 · Zbl 0083.28204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.